Tornadoes · United States · North Carolina · 2004
F1 tornado, Mayfield, North Carolina, August 12, 2004
This F1 tornado ran 0.0 miles across Rockingham County on August 12, 2004, touching down at 4:25 PM EDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- August 12, 2004
- Touchdown
- 4:25 PM EDT (20:25 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Rockingham County
- Touchdown point
- 36.520, -79.530
- Lift-off point
- 36.520, -79.530
- Record number
- 413
What the Weather Service recorded
A line of thunderstorms produced primarily straight line wind damage as it progressed through Rockingham then Caswell Cos. Numerous trees were downed, homes and outbuildings were damaged, and three mobile homes were destroyed. At a seperation in this line, an F1 tornado east of Mayfield was produced. This tornado descended through a yard downing and topping several trees and destroyed the roof, walls, and carport of a house.Very heavy rainfall from this line of storms prompted flooding in mainly western parts of the county. Water covered roads at the intersection of Route 220 and Route 65 due to ditches overflowing. A spotter in Stoneville measured 3.8 inches during the event.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at Aug 12, 4:07 PM EDT, 18 minutes earlier.
Area forecast discussion, Aug 12, 4:07 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT THU AUG 12 2004
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
S/WV PUNCHING INTO GA THIS AFTN CREATING WIDESPREAD RAIN AND TSTMS
THRUOUT THE SE...WITH AREAS OF HEAVY RAIN ALONG AND EAST OF A
STALLED FRONTAL BNDRY ALONG SPINE OF APPS. MOST OF THE RAIN FOR OUR
AREA WILL COME FROM THIS FEATURE OVER THE NEXT 12 HOURS OR SO.
BONNIE WILL PULL UP THE TAIL END OF THE RAINFALL LATE TNGT. STILL
LKG FOR RAINFALL AMOUNTS FROM THE FRONT EASTWARD IN THE 2-3 INCH
RANGE WITH LOCALLY HIGHER AMOUNTS. DRY SLOT COMING INTO THE FAR
WESTERN COUNTIES WILL SOON BE CUTTING OFF PCPN IN THAT AREA...SO
PLAN ON DROPPING THE FFA WEST OF THE BLUE RIDGE THIS AFTN. IN THE
MEANTIME...MESOLOW COMING UP OUT OF SC WILL INCREASE HELICITIES THIS
AFTN AND EARLY THIS EVENING EAST OF THE STALLED FRONT AND CREATE A
THREAT FOR ISOLATED TORNADOES.
BONNIE MOVING AT A GOOD PACE TMR WITH DRY AIR WORKING INTO THE
REGION BY MID DAY. BRIEF DRY SPELL BEFORE CHARLEY ENTERS THE
REGION LATE FRIDAY NIGHT-SAT. CHARLEYS TRACK STILL QUESTIONABLE
BUT STILL LOOKS GOOD FOR MORE HEAVY RAIN IN THE EAST (A POTENTIAL
FOR ANOTHER 1-4 INCHES). ONE CONCERN IS DRY AIR LEFT OVER FROM
BONNIE MAY WEAKEN CHARLEY RAINFALL POTENTIAL. BUT WE WILL FOCUS ON
THIS TRM. THE LAST TCP FORECAST OF CHARLEY HAD SLOWED ITS FORWARD
SPEED. DELAYED ARRIVAL UNTIL LATE FRIDAY NIGHT FOR SOUTHSIDE AND
LINGERED PCPN THRU SAT NIGHT. THIS SLOWER SPEED MAY EFFECT LONG
TERM FORECAST.
&&
.LONG TERM (MONDAY THROUGH THURSDAY)...
ONCE CHARLEY EXITS...SFC HIGH PRESSURE MOVES INTO NE USA. AN
INVERTED TROUGH AND THETA-E RIDGE SETS UP ALONG THE APPALACHIAN MTNS
ON SUNDAY LINGERING THROUGH TUESDAY. ALSO ON SUNDAY...SHORT WAVE
AXIS ELONGATED FROM THE OHIO VALLEY DOWN INTO THE TENN VALLEY THEN
DRIFTS EAST ON MONDAY. WITH MOISTURE AND ENERGY NEAR THE
REGION...EXPECTING THE AREA TO GET BACK INTO A SEASONAL
PRECIPITATION PATTERN FOR AFTN/EVENING THUNDERSTORMS. HEATING AND
OROGRAPHIC LIFT WILL START THE STORMS IN THE MTNS THEN SPREAD EAST
LATE IN THE AFTN AND EARLY EVENING. WED-THU...APPROACHING FRONT
WILL INCREASE THE CHANCE AND AREAL COVER OF THUNDERSTORMS. WILL
KEEP POPS IN THE 20 TO 30 PERCENT RANGE FOR THE LONG TERM.
TEMPERATURE TREND ALSO RETURNING TO A SUMMER PATTERN WITH WARMING
TEMPS THROUGH NEXT WEEK. REGIONAL TEMPS ALSO GETTING BACK TO NORMAL
BY MID WEEK.
&&
.AVIATION...
CEILING AND VSBYS AT TAF SITES WILL BE DETERIORATING NEXT FEW HOURS
AS SOLID AREA OF RAIN MOVES UP INTO THE AREA. RAIN WILL CONTINUE
OVERNIGHT UNTIL REMNANTS OF BONNIE PULL UP THE TAIL END LATE
TONIGHT. THEN EXPECT A WIND SHIFT AND CLEARING...FIRST AT BLF AND
LWB EARLY IN THE MORNING...THEN ACROSS ROA...LYH AND DAN LATE IN THE
MORNING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH 12PM FRIDAY FOR NCZ004>006.
TORNADO WATCH THROUGH 8PM THIS EVENING FOR NCZ004>006.
VA...FLOOD WATCH THROUGH 12PM FRIDAY FOR VAZ022>024-032>035-
043>047-058-059.
TORNADO WATCH THROUGH 8PM THIS EVENING FOR VAZ017-022>024-
032>035-043>047-058-059.
WV...NONE.
&&
LONG TERM...RCS
SHORT TERM/AVIATION...JSHazardous weather outlook, Aug 12, 3:08 PM EDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 308 PM EDT THU AUG 12 2004 NCZ004>006-VAZ017-022>024-032>035-043>047-058-059-130047- AMHERST VA-APPOMATTOX VA-BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA- CAMPBELL VA-CASWELL NC-CHARLOTTE VA-FLOYD VA-FRANKLIN VA-HALIFAX VA- HENRY VA-PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA- ROCKINGHAM NC-STOKES NC- 308 PM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL VIRGINIA...AS WELL AS PORTIONS OF NORTHWEST NORTH CAROLINA. .DAY ONE... A TORNADO WATCH IS IN EFFECT UNTIL 8PM EDT. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE AREA SATURDAY AFTERNOON AND SATURDAY NIGHT. THERE IS A POTENTIAL FOR FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NCZ001>003-018>020-VAZ015-016-130106- ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-WATAUGA NC- WILKES NC-YADKIN NC- 308 PM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHWESTERN VIRGINIA...AS WELL AS PORTIONS OF NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY MORNING. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE AREA SATURDAY AFTERNOON AND SATURDAY NIGHT. THERE IS A POTENTIAL FOR FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR THE REMNANTS OF CHARLEY. VAZ007-009>014-018>020-WVZ042>045-130107- ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV- MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-SMYTH VA-SUMMERS WV- TAZEWELL VA-WYTHE VA- 308 PM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE AREA SATURDAY AFTERNOON AND SATURDAY NIGHT. THERE IS A POTENTIAL FOR FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR THE REMNANTS OF CHARLEY.
In the hours before
Local storm report, Aug 12, 4:05 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 4 SSW BETHANY 36.26N 79.88W
08/12/2004 ROCKINGHAM NC LAW ENFORCEMENT
TREES DOWN AND DEBRIS IN ROAD AT ROUTE 158 AND HANES ROAD
INTERSECTION.
0335 PM FLOOD 5 SW BETHANY 36.27N 79.91W
08/12/2004 ROCKINGHAM NC EMERGENCY MNGR
WATER COVERING THE ROAD AT THE INTERSECTION OF ROUTE 220
AND ROUTE 65 WITH DITCHES OVERFLOWING.
&&
GALLOWAYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Greensboro/Hi Pt, NC (KGSO), 12:00Z
8.4 hours before the tornado, 59 km from the path. August 12, 2004.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -30 J/kg
- Surface CAPE
- 302 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Danville Regional (DAN), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2004 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are
The other tornadoes of August 12, 2004
16 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 12 | 12:12 PM EDT | F1 | Fairfield, SC | 2.0 | 440 | $300,000 | ||
| August 12 | 1:45 PM EDT | F1 | Chesterfield, SC | 6.0 | 440 | $800,000 | ||
| August 12 | 2:00 PM EDT | F0 | Horry, SC | 1.0 | 25 | |||
| August 12 | 2:20 PM EDT | F0 | Marlboro, SC | 1.7 | 25 | |||
| August 12 | 2:25 PM EDT | F0 | Saint Lucie, FL | 0.1 | 30 | |||
| August 12 | 2:40 PM EDT | F1 | Scotland, NC | 6.0 | 50 | |||
| August 12 | 2:50 PM EDT | F1 | Union, FL | 1.0 | 1 | |||
| August 12 | 3:00 PM EDT | F1 | Bradford, FL | 1.0 | 1 | |||
| August 12 | 3:47 PM EDT | F1 | Harnett, NC | 3.0 | 100 | 4 | ||
| August 12 | 4:00 PM EDT | F2 | Duval, FL | 7.0 | 1 | |||
| August 12 | 4:05 PM EDT | F0 | Palm Beach, FL | 0.3 | 15 | |||
| August 12 | 4:38 PM EDT | F1 | City of Danville, VA | 1.0 | 587 | 1 | $780,000 | |
| August 12 | 6:13 PM CDT | F0 | Castro, TX | 0.1 | 40 | |||
| August 12 | 6:35 PM CDT | F0 | Castro, TX | 0.1 | 40 | |||
| August 12 | 7:45 PM EDT | F0 | Lee, FL | 0.1 | 20 | |||
| August 12 | 11:55 PM EDT | F1 | Charleston, SC | 3.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.